Texas, 2022

High Wind in Texas, March 23, 2022

March 23, 2022 · NWS LUB · 6 events in 6 counties and zones

The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle from the 21st through the 23rd. Scattered high-based showers moved over the area on the 23rd as a final upper level impulse streamed overhead.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle from the 21st through the 23rd. Scattered high-based showers moved over the area on the 23rd as a final upper level impulse streamed overhead. These sprinkles and showers provided very little in the way of moisture at ground level, but did help enhance the wind, producing gusts near and over 60 mph at several sites on the Caprock.

High wind reports below are from the Texas Tech University West Texas mesonet:

65 mph at Olton (Lamb County),|60 mph at Tulia (Swisher County),|60 mph at Happy (Swisher County),|59 mph at White River Lake (Crosby County),|59 mph at Friona (Parmer County),|58 mph at Anton (Hockley County), and|58 mph at Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 12:55 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 23, 12:55 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
155 PM CDT Wed Mar 23 2022

.SHORT TERM...
18Z upper air analysis reveals a compact vorticity lobe rotating
southward along the upstream periphery of a mid/upper-level cyclone
centered over the middle Mississippi River Valley, with the
vorticity lobe nosing its way into the northern TX PH. A secondary
yet lesser-defined shortwave perturbation was digging into northern
Chihuahua and the Big Bend region. At the surface, northwesterly
winds expand across the entire southern and central Great Plains
region, with a weak/diffuse, inverted, east-west oriented surface
trough located across far southwestern Kansas, the OK PH, and far
northern TX PH. The CWA remains far removed otherwise from any
viable surface boundary and/or front, as the dominant surface
cyclone is rotating across the Upper Midwest this afternoon. The
approach of the mid-level vorticity lobe has resulted in an increase
in moist, isentropic ascent throughout a shallow theta layer this
afternoon, evident by a field of small, turret-like cumulus rooted
above a dry and well-mixed sub-cloud layer with near-superadiabatic
lapse rates between the surface-to-3-km as per modified 12Z AMA RAOB
and RAP soundings. While the sub-cloud layer is very dry, i.e. T/Td
spreads of nearly 40 deg F at the surface (classic Inverted-V
thermodynamic profiles), a very low chance for sprinkles cannot be
ruled out in addition to gusty, erratic winds up to 50 mph owing to
the fast cellular movement governed by advection as the mid-level
jet streak near 50 kt moves overhead. The orientation of the
aforementioned Skew-T profiles will facilitate efficient downward
momentum transport for a) blustery, prevailing NWLY winds, and b)
enhancing the potential for a dry-microburst or two beneath any
convective shower. Convective showers will quickly wane in spatial
coverage towards evening given the loss of insolation, along with
prevailing winds diminishing altogether as the pressure gradient
relaxes as the mid-level vorticity lobe rounds the base of the
trough and ejects eastward.

Another cold night is ahead as the combination of a clear sky and
light winds enhances radiative cooling effects, with lows bottoming
out in the middle-upper 20s and lower 30s across the Caprock and
Rolling Plains, respectively. Temperatures may be a few degrees
colder, as low as the upper teens, in areas affected by terrain-
induced drainages. Northwesterly flow aloft will persist tomorrow as
the mid/upper-level trough axis moves over the Deep South, though
the geopotential height gradient will begin to slacken with NWLY
surface winds around 10 kt less than today. With the amplifying
mid/upper-level ridging to the west nearing the CWA, the gradual
rise in geopotential heights and a well-mixed boundary-layer through
~700 mb will result in temperatures climbing into the upper 60s and
lower 70s area-wide beneath a clear sky.

Sincavage

.LONG TERM...
A sharp upper level trough currently over the central CONUS will
finally begin lose influence over the region on Friday. An upper
ridge behind this system over the western CONUS will slowly move
eastward through the weekend. This will send temperatures well above
seasonal averages from Friday through at least the first half of
next week. With a continued lack of rainfall through the time
period, fire weather concerns will undoubtedly increase yet again.
Temperatures look to soar to values on the order of 15-20 degrees
above seasonal averages with strong enough winds for at least
elevated fire weather concerns. Late in the weekend, an upper level
trough will move onshore on the west coast. However, it remains
unclear on how this trough will progress as it moves across the
Intermountain West early next week. Surface lee troughing will
develop late weekend as a result of this approaching trough which
will increase the surface winds into breezy category.

&&

.FIRE WEATHER...
Elevated to possibly critical fire weather conditions are expected
to develop tomorrow afternoon across the Caprock and Rolling Plains.
The combination of warm temperatures ranging from the upper 60s
across the extreme southern Texas Panhandle into the lower 70s
across the South and Rolling Plains; breezy, northwesterly winds at
around 15 mph at the 20 foot level, and minimum relative humidity
values between 8-12 percent will facilitate the potential for a few
hours of Red Flag conditions. However, spatiotemporal limitations
have precluded issuance of a Fire Weather Watch at this time. Winds
will diminish entirely after sunset Thursday with RH recovery
between 35-50 percent area-wide.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

09/01/09
Hazardous weather outlook, Mar 23, 3:15 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
415 AM CDT Wed Mar 23 2022

TXZ021>044-240915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
415 AM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Elevated fire weather conditions will develop area wide today and a
Fire Danger Statement is in effect from 11 am until 7 pm CDT. A few
virga showers may also develop this afternoon leading to gusty and
erratic winds in excess of 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm, dry, and breezy conditions will bring the potential for
elevated to critical fire weather for the day on Thursday.

Additional elevated to critical fire weather concerns will be
possible Sunday through Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Crosby

When
March 23, 1:36 PM CST
Where
Crosby forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 23, 1:44 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 23, 1:53 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 23, 2:29 PM CST to 2:49 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 23, 2:39 PM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 23, 3:18 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005792, 1005793, 1005794, 1005797, 1005795, 1005796.